MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Catalog Number 9-PDAP-05-02-L
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Hypoxia (1918); Obstruction/Occlusion (2422)
Date of Event 11/30/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2023, a 4 mm x 2 mm amplatzer piccolo occluder was chosen to close a patent ductus arteriosus (pda) using an unknown delivery system.The weight of the infant at implant was 1.1kg.The preprocedural echocardiography showed a minimal ductus arteriosus diameter of 3.3 mm.Repeat intra-operative echocardiography showed a minimal ductus diameter of 3.0 mm.Intra-operative angiogram showed a ductus arteriosus length of 10.2 mm.The minimal ductus diameter was 1.7 mm and the aortic ampula had a diameter of 3.8 mm.During procedure, the echocardiogram (echo) imaging showed significant residual shunting in ductus and no obstruction of pulmonary artery(pa) or aorta (ao).The device was not released form the delivery cable and the physician removed the device.A new 5 mm x 2 mm amplatzer piccolo occluder was chosen and echo imaging showed no left pulmonary artery (lpa) or ao obstruction and no significant residual ductal flow.The device was released.During further echo imaging, it was noted that the distal disk had migrated into ao, with pulse ox waveform loss in left lower extremity and diminished ao flow.The physician decided to use a transcatheter retrieval of the device using the anterograde approach with a flexor sheath and 7mm and 10mm non-abbott snares.Despite multiple attempts to snare the device, it was not possible to grab the device pin or disc with the available snares.The ensnare was not available.During device retrieval process, the device was embolized into descending ao.Interventional cardiology(ic) team was unable to retrieve device.After unsuccessful attempts the surgeon performed thoracotomy and retrieved the device from the descending aorta followed by primary closure of the aorta.After the retrieval procedure, the patient was transferred to intensive care unit (icu).On (b)(6) 2023, the patient was expired due to no significant flow in descending aorta.
 
Additional Manufacturer Narrative
An event of migration of the occluder with aortic protrusion of the distal aortic disc and patient death was reported.It was reported that the patient was attempted implant of 04-02 piccolo occluder and subsequently a decision was made to implant a larger 05-02 piccolo occluder using intra-ductal placement.A review of the provided imaging demonstrated intra-ductal placement, however, shortly after device release while the infant was still in the catheterization laboratory the device migrated and protruded into the aorta.Information from field indicated that multiple attempts to retrieve the device with a gooseneck snare were made and the occluder ultimately was pushed into the aorta and embolized into the descending aorta at the level of the diaphragm.Transcatheter retrieval was unsuccessful so the patient underwent surgical device removal using a left thoracotomy with primary repair of the aorta.There was evidence of a descending aortic dissection and following surgery the infant was transferred to the nicu in critical condition with limited blood flow to the distal aorta due to the on-going aortic dissection.Field indicated that the patient expired due to the loss of the lower extremity pulse and the dissection to the descending aorta.A returned device assessment could not be performed as the device was not returned for analysis.Based on the information received, the cause of the reported posterior migration of the device into the aorta is unknown, but may be related to ductal spasm and/or device deployment/positioning close to the aortic ampulla, however could not be conclusively determined.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.
 
Event or Problem Description
It was reported that on (b)(6) 2023, a 4 mm x 2 mm amplatzer piccolo occluder was chosen to close a patent ductus arteriosus (pda) using a 4f amplatzer torqvue low profile catheter in a premature infant born at 23 weeks gestation with a hemodynamically significant pda.The weight of the infant at implant was 1.1kg.Tpre-procedure echocardiography showed a minimal ductus arteriosus diameter of 3.3 mm.Repeat intra-operative echocardiography showed a minimal ductus diameter of 3.0 mm.Intra-operative angiogram showed a ductus arteriosus length of 10.2 mm.The minimal ductus diameter was 1.7 mm and the aortic ampulla had a diameter of 3.8 mm.The 04-02 occluder was deployed into the ductus arteriosus without difficulty, but due to a persistent residual shunt around the device seen on echocardiography a decision was made to not release the device from the delivery cable and the device was removed.A second attempt was made using a 05-02 piccolo occluder.The device was deployed without difficulty intra-ductal and released after confirming good positioning without pulmonary artery or aortic obstruction.The position of the piccolo occluder was between the temperature probe and a superior vena cava (svc) central line on angiography.Following device release there was no evidence of aortic protrusion on echocardiography and the device appeared to be intra-ductal.It was noted later that the patient loss pulse oximetry in the lower extremity while the infant was still in the cardiac catheterization lab and prior to removal of the femoral venous sheath.Repeat echocardiography demonstrated migration of the occluder with aortic protrusion of the distal aortic disc.Fluoroscopy also showed posterior migration of the occluder closer to the temperature probe.A decision was made to attempt transcatheter retrieval of the device using the anterograde approach with a cook flexor sheath and 7mm and 10mm gooseneck snares, as well as a 5mm (5-8) multi-snare.Despite multiple attempts to snare the device, it was not possible to securely grab the device pin or disc with the available snares.Fluoroscopy imaging demonstrates that the loop of the snare could be positioned around the pin, but for some reason it was not possible to secure the snare onto the device and retrieve the device.The ensnare was not available.Multiple 4 french inner catheters and snare combinations were utilized all without success.In the process of multiple attempts to retrieve the device with a snare, the device was pushed into the aorta and embolized into the descending aorta at the level of the diaphragm.Additional attempts to retrieve with a snare were unsuccessful so a decision was made to have a cardiac surgeon retrieve the device.The implanter thought that there may have been tissue over the device that prevented the snare from being able to securely grab the device.With the infant in the cardiac catheterization laboratory the cardiac surgeon performed a thoracotomy and retrieved the device from the descending aorta followed by primary closure of the aorta.There was evidence of a descending aortic dissection.Following removal of the device and closure of the descending aorta there continued to be loss of lower extremity pulse.The infant subsequently was transferred in critical condition to the nicu.However, the infant expired on (b)(6) 2023 due to the loss of the lower extremity pulse and the dissection to the descending aorta.

Brand Name
AMPLATZER PICCOLO
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key18375619
Report Number2135147-2023-05655
Device Sequence Number12704349
Product Code MAE
UDI-Device Identifier05415067031037
UDI-Public05415067031037
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number9-PDAP-05-02-L
Device Lot Number8937866
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/30/2023
Supplement Date Received by Manufacturer01/26/2024
Initial Report FDA Received Date12/21/2023
Supplement Report FDA Received Date02/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age10 WK
Patient SexMale
Patient Weight1 KG